South Dakota, 2020

Flash Flood and Hail in South Dakota, May 23, 2020

May 23, 2020 · NWS UNR · 6 events in 1 county or zone

A cluster of strong to severe thunderstorms developed into a broken line of storms, producing hail and a few wind gusts near 60 mph before weakening. Heavy rain from these storms and other storms later in the afternoon caused flash flooding across portions of southern and eastern Meade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of strong to severe thunderstorms developed into a broken line of storms, producing hail and a few wind gusts near 60 mph before weakening. Heavy rain from these storms and other storms later in the afternoon caused flash flooding across portions of southern and eastern Meade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 1:13 PM MST, 52 minutes earlier.

Area forecast discussion, May 23, 1:13 PM MST, 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Sat May 23 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 212 PM MDT Sat May 23 2020

Upper level analysis has the forecast area in southwest flow,
with an upper low over western Wyoming/eastern Idaho and another low
further north over Canada. Both of these upper lows are creating a
long wave trough down the Rockies, allowing Pacific moisture to
stream up from the southwest. At the surface, a nearly stationary
boundary is draped from north to south from Manitoba, to
northwestern South Dakota, down into northwestern Colorado. Ahead of
this boundary, strong southerly flow is bringing gulf moisture into
the area. Latest radar shows storms firing along boundary and
convergence zone. Expect storms to keep redeveloping along the
boundary and move north throughout the evening. Hi-res models
continue to show training storms, with over an 1-2" QPF through this
evening and with PWs 150% of average, have issued a flash flood
watch. Low level jet develops this evening, leading to continued
convection over west central and south central South Dakota tonight.

Sunday will be breezy and cooler with some showers possible due to
cold advection aloft. Although much of the area will see dry weather
on Monday, there is a chance of showers over the Black Hills, with
showers and possibly a thunderstorm over parts of southwestern into
south central South Dakota. Tuesday and Wednesday will be dry and
warmer, but low chances of showers and storms return for the end of
the week into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1145 AM MDT Sat May 23 2020

Scattered showers and thunderstorms will continue from the Black
Hills into northwestern South Dakota this afternoon with areas of
MVFR ceilings. These showers and thunderstorms will increase in
coverage during the afternoon and evening, with some storms
containing large hail, strong winds, heavy rain, and MVFR to IFR
conditions, especially from the Black Hills into northwest and
west central SD. Thunderstorms are expected to slowly push
eastward overnight, with some storms lingering into Sunday
morning.

&&

.HYDROLOGY...
Issued at 212 PM MDT Sat May 23 2020

Training storms near and along the stationary front, may lead to
flash flooding over the next several hours. Potential rainfall
from hi-res models indicate patchy areas of 1.5 to 3 inch rainfall
amounts. With PWs over 150% of average, will continue flash flood
watch for the Black Hills and northwestern South Dakota through
late this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until midnight MDT tonight for SDZ001-002-
     012>014-024>026-028-031-032-072-073.

WY...None.
&&

DISCUSSION...MLS
AVIATION...7/MLS
HYDROLOGY...MLS
Hazardous weather outlook, May 23, 11:00 AM MST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1200 PM MDT Sat May 23 2020

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1200 PM MDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Showers and a few thunderstorms will be possible across
northeastern Wyoming. A few stronger thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the weekend.
Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028-031-032-072-073-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1200 PM MDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon and
tonight. Primary hazards will be large hail, damaging winds, and
heavy rainfall that could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the next
several days. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041>044-046-047-049-074-241300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
1200 PM MDT Sat May 23 2020 /100 PM CDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across western and
south central South Dakota. Some of these storms may contain
large hail, damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the next
several days. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 23, 1:26 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 NNW SUMMERSET         44.20N 103.35W
05/23/2020  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2001623

ME
Local storm report, May 23, 1:29 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND GST     8 N REDIG               45.38N 103.55W
05/23/2020  M51 MPH          HARDING            SD   MESONET

&&

EVENT NUMBER UNR2001625

JJ
Special weather statement, May 23, 1:30 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
230 PM MDT Sat May 23 2020

SDZ024-028-232100-
Northern Black Hills SD-Central Black Hills SD-
230 PM MDT Sat May 23 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL LAWRENCE AND WEST CENTRAL
PENNINGTON COUNTIES...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Deerfield Reservoir, or 12 miles west of Hill City,
moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.

Locations impacted include...
Rochford, Flag Mountain, Deerfield, Deerfield Reservoir, Black Fox
Campground and Bear Mountain Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

LAT...LON 4386 10375 4386 10394 4419 10387 4418 10367
TIME...MOT...LOC 2030Z 196DEG 19KT 4395 10382

Carstens
Local storm report, May 23, 1:52 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             INTERIOR                43.73N 101.98W
05/23/2020  E0.88 INCH       JACKSON            SD   PUBLIC

&&

EVENT NUMBER UNR2001626

JJ
Local storm report, May 23, 1:58 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             4 W CACTUS FLAT         43.85N 101.98W
05/23/2020  E1.00 INCH       JACKSON            SD   PUBLIC

&&

EVENT NUMBER UNR2001627

ME
Local storm report, May 23, 2:05 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             SUMMERSET               44.18N 103.34W
05/23/2020  E1.00 INCH       MEADE              SD   PUBLIC

            RELAYED THROUGH MEDIA

&&

EVENT NUMBER UNR2001628

JJ

The radar

The Rapid City radar (KUDX), 20 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Meade

When
May 23, 2:05 PM MST
Where
Meade County, 6.28 mi NNE of Ellsworth Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
44.230, -103.040

Hail, Meade

When
May 23, 2:10 PM MST
Where
Meade County, 5 mi ESE of Elm Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.282, -102.437

Hail, Meade

When
May 23, 2:18 PM MST
Where
Meade County, 8.98 mi S of Union Center
Measured
1.5 in hail
Reported by
Public
Coordinates
44.430, -102.670

Hail, Meade

When
May 23, 3:20 PM MST
Where
Meade County, 5 mi S of White Owl
Measured
1 in hail
Reported by
Public
Coordinates
44.528, -102.430

Thunderstorm Wind, Meade

When
May 23, 3:20 PM MST
Where
Meade County, 5 mi S of White Owl
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.528, -102.430

The strong winds tore the roof off a barn and uprooted several trees.

Flash Flood, Meade

When
May 23, 5:00 PM MST to 7:30 PM MST
Where
Meade County, 9.62 mi ENE of Elm Springs to 9.79 mi N of Marcus
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.340, -102.340

Runoff from heavy rain caused flowed over driveways and rural roads, including Elm Springs Road between the Belle Fourche River and Elm Springs and Torchlight Place south of White Owl. Several fields and normally dry drainage areas were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884032, 884030, 884031, 884033, 884036, 884064.